Cough syrup deaths: Officials probe if dosage or bad batch led to 16 kids falling ill, three dying

Spread the love


The probe into the death of three children in September-October, allegedly after taking a cough syrup prescribed at mohalla clinics in Delhi, is focusing on two possible causes — a higher dose being given or contamination in a specific batch of the medicine, doctors and health department officials have told The Indian Express. At least 16 children aged between one and six were hospitalised, allegedly after taking a cough suppressant containing dextromethorphan. The deaths were flagged by the Director General of Health Services, Union Ministry, Dr Sunil Kumar in a letter to the Delhi government on December 7.

The three who died were younger than five years of age. A senior doctor from Kalawati Saran, involved in the care of some of these children after they were hospitalised, said they appeared to have taken an adult dose of the cough syrup. “The paediatric dose has about 5 mg active ingredient per 5 ml of syrup whereas the adult dose has 30 mg per 5 ml. The mistake might have been compounded by parents — we don’t know yet — who might have given it thrice instead of once a day;
everyone thinks cough syrups are harmless. Dextromethorphan poisoning like this is reported every once in a while,” the doctor said.

The children came in with respiratory suppression, and eventually most of their organs were affected due to lack of oxygen, said another doctor from Kalawati Saran. The cases were reported from three mohalla clinics — in Burari in Central district and Sheesh Mahal and Prem Nagar in North West district.

Dextromethorphan is considered a safe cough syrup that can be bought without a doctor’s prescription. Dr K C Tamaria, consultant from the department of paediatrics at Safdarjung hospital, said, “The medicine is not recommended for use in children below the age of four. It is used for dry cough but has a very narrow use even in general. Cough is the body’s mechanism of ejecting harmful things from the respiratory tract; it is not a good idea to suppress it. So, if a medicine not recommended for children is given and in a high dose, there can be poisoning and death.”

A senior paediatrician from AIIMS, who did not want to be identified, said, “Given in a high dose to children in whom it is not recommended might lead to respiratory suppression. If there is a delay in seeking help or it happens in sleep, there is a possibility of death. But, contaminated medicine may also lead to death.”

A senior official from Delhi’s health department said, “There could be three possible reasons for the deaths — they were given a higher dose than needed; the family members used the prescription for other members of the family for a child; or the medicine itself had some contamination. As the DGHS has also said, the drugs from a particular company caused the problem.”

All 16 children received the same batch of the medicine, two Delhi health department officials confirmed. Whether the particular batch was contaminated is still being investigated.

Issues with the medicine were first pointed out in the first week of September, when a joint team from the central and Delhi drug control office picked up samples of the syrup. Soon after, a recall of the particular batch of the medicine was ordered.
A sample was sent to two labs, as per officials involved with the investigation. Even though the syrup cleared all tests in one laboratory, it was found to be “not up to the mark” at the other.

“There are several tests prescribed for every medicine. One lab gave an all clear to the medicine, however the other lab found it not up to the mark. The issues are being probed. The batch was recalled so that no one else consumes it and we haven’t had any reports since,” the official said.

The Delhi government has set up a four-member committee that will submit its report in seven days. The matter has also been referred to the Delhi Medical Council, a statutory body that governs the practice of modern medicine in Delhi. “We will have to see what really happened — was there a problem with the dosing or with the medicine itself? Dextromethorphan is a safe cough syrup that is widely used,” said a senior official from Delhi Medical Council.

The three doctors from the three mohalla clinics have meanwhile been removed from their posts. “They were dis-empanelled following the news in order to ensure that there is no tampering with medical records,” said the health department official.

An announcement in this regard was made by Delhi Health Minister Satyendar Jain on Monday. When contacted about details of the three deaths, Jain’s office said on Tuesday: “We will come to know all the details once the committee submits its report in 10 to 12 days.”





Source link

Leave a Reply

Your email address will not be published. Required fields are marked *

Scroll to top